Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Can Mirena cause bloating, nausea, depression and nervousness? #154/7

I am 26 years old and had the Mirena IUD inserted 5 months ago. I am very hormonally sensitive (when I first tried birth control pills at age 17 it was a disaster and extremely short-lived). Even without any hormone-releasing birth control involved, every now and then I am prone to hormonally-related depression, anxiety and prolonged PMS symptoms. I was initially concerned about even the small amount of hormone released by the Mirena, but my doctor insisted that it was too small an amount to create significant side effects and she had heard MANY other patients express my concerns that went on to have successful experiences with the IUD. However, for the past 4 months I have had constant bloating (I sometimes look several months pregnant and at that point it is accompanied with nausea) and for the past two months an increasing number of days characterized by depression/and or nervousness.

My question is, do you think there is any chance that these symptoms may subside as time goes by, that my body may adjust? Or, with 5 months behind me, is this a sure sign that my body can't accomodate even that small amount of hormone?






At age 26 you had a Mirena IUD inserted.  This was 5 months ago.  You indicate that you are very sensitive to the hormones in birth control pills which you first took at age 17.  It was a disaster and you stopped pills quickly.

 

            Every now and then you experience what appears to you to be hormonally-related depression, anxiety and prolonged PMS symptoms.  Therefore, you were concerned about the small amount of hormone released by the Mirena.  Your doctor reassured you that the amount of hormone provided by Mirena was very small and usually was not enough to create significant side-effects.  She had heard MANY other patients express your concerns that went on to have successful experiences with the IUD.  It is true that the vast majority of women using Mirena do NOT have systemic effects from the small amount of levonorgestrel given off by this very low-dose.

 

            However, for the past 4 months you have experienced constant bloating.  Sometimes it appears to you that you look several months pregnant and you even experience nausea.  And now, for the past two months you have experienced some days when you have been depressed and nervous.

 

            While a very small percentage of women experience systemic effects such as bloating, nausea, depression or nervousness from Mirena, there is the chance that your symptoms may improve over time and given the expense and effort to get your Mirena, you may want to give you IUD a bit more time.  But the decision is entirely up to you and you need to be clear in your own mind just how bad your symptoms are and what you want to see happen.

 

            Please do keep me posted.  I am sorry that you are having all of this trouble.

 

            Dr. Carrie Cwiak, do you have any further suggestions?

 

            Dr. Cwiak replied on 2-12: "I'm going to ask Dr. Kottke to look at this instead and give her opinion."

 

            Comments from Dr. Kottke on 2-15: "I agree with your recommendations, Dr. Hatcher.  The majority of my patients with a Mirena do not experience these side-effects, and often find symptoms relieved if they had been a problem on another method.  This is especially true if the woman had been complaining of troublesome symptoms around her period because this method eliminates the fluctuation of hormone levels, which is often the culprit."

 

            "After looking through the literature, though rare, nausea and depression can occur with Mirena.  I have not seen bloating reported but certainly anything is possible.  If the decision to continue with the Mirena a bit longer is made, I would recommend a symptom diary recording the complaint, time of day, what was eaten/drank, how long the symptom lasted, what you were doing at the time, emotions at the time, and bowel activity.  This may identify a different cause, altogether.  I also agree with Dr. Hatchet's sentiment that the ultimate decision is up to the uterus' owner."

 

Melissa Kottke, MD

2nd Year Follow -2006 ? in Fellowship in Family Planning

Emory University School of Medicine

Atlanta, GA

 

Key Words:  Mirena IUD, hormonally sensitive, birth control pills, disaster, depression, anxiety, prolonged PMS symptoms, side-effects, successful experiences, bloating, pregnant, nausea, nervousness, adjust               

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2007-02-18


Managing Contraception for Your Pocket 2013-2014
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.